Life-threatening epistaxis and red blood cell polyagglutination under dabigatran

    loading  Checking for direct PDF access through Ovid

Abstract

Dabigatran is an oral thrombin inhibitor which has been approved for prevention of stroke or embolism in atrial fibrillation patients as an alternative to vitamin K antagonists. Dabigatran has been introduced into clinical practice, although issues like laboratory monitoring, its use in elderly patients, drug and food interactions, and an antidote have not been completely clarified. Severe epistaxis leading to haemorrhagic shock occurred in an 89-year-old woman with atrial fibrillation and moderate renal insufficiency after 10 months of dabigatran 110 mg/b.i.d. Correction of the anaemia with blood transfusions became difficult because it was impossible to assess her blood group due to polyagglutination. The indirect Coombs test was very highly +++ positive for IgG. Investigations about previous hospital admissions disclosed that in 2011, her blood group was 0 positive. The course was complicated by an erysipela of the right upper extremity, most probably induced by an infection through a venous catheter. An increase in the knowledge about potential side effects of dabigatran-concerning infections and polyagglutination is urgently needed.

Related Topics

    loading  Loading Related Articles